• Welcome to ScubaBoard

  1. Welcome to ScubaBoard, the world's largest scuba diving community. Registration is not required to read the forums, but we encourage you to join. Joining has its benefits and enables you to participate in the discussions.

    Benefits of registering include

    • Ability to post and comment on topics and discussions.
    • A Free photo gallery to share your dive photos with the world.
    • You can make this box go away

    Joining is quick and easy. Login or Register now by clicking on the button

Diuretics (?) and deep diving

Discussion in 'Marine Science and Physiology' started by R A Diver, May 5, 2009.

  1. R A Diver

    R A Diver Angel Fish

    # of Dives: 25 - 49
    Location: Sugar Grove, North Carolina
    28
    0
    0
    Should I discontinue my diuretic the day of diving!

    Here at age 57 (58 tomorrow), I have been certified only six months. Am going to be certified in two weeks by SDI for Boat, Deep, Wreck and Nitrox.

    Having had a history of edema of the legs and hypertension have been on a diuretics for over 15 years. Through sheer effort have gotten my bp down to 110/74. This has been through heavy aerobic exercise and weight lifting, 5 X's a week.

    The team I am going with knows my complete medical history and my Doctor has signed me off on an SDI medical form. However, this question never came up in the discussions I've had with the instructors or Doctors. I talked with a DAN Doc last fall before beginning certification (I joined before taking the certification class!) but probably need to call back.

    Any other thoughts or suggestions.
    Thanks,
    Robert, A Diver
     
    Last edited: May 5, 2009
  2. ScubaDocER

    ScubaDocER Course Director

    # of Dives: I just don't log dives
    Location: Douglasville, Georgia, United States
    704
    61
    28
    If you are stable medically with the medication you are currently taking then I would not stop taking them. If you do, you run the risk of having the edema worsen as well as exacerbating your hypertension. The body attempts to reach an equilibrium state with the medications you take. Stopping the meds may disrupt this process. If you are otherwise healthy and your doctor sees no reason to prevent you from diving medically, then I would continue your current regimen.

    Diuretics work by inducing a state of dehydration within your body. The hope is that the fluid that is collecting in your legs will get absorbed into the blood stream to replace the fluid lost by the diuretic. This can be an imperfect system and can take time to complete. Stopping your medication can disrupt this process and actually worsen your hypertension. As always, consult your physician before making ANY changes to your medication regimen. Hope this helps.
     

Share This Page